Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Underwent contrast CT scan of chest and was having hallucination. Underlying cause?

Apr 2013
User rating for this question
Answered by

General Surgeon
Practicing since : 2009
Answered : 5579 Questions
Last week I underwent a contrast CT scan of my chest. Within 2-3 hours I began having hallucinations. This was after I was home.. This hallucination lasted until the next day. I was seeing and doing very odd things. 2 of my family called me and thought I was drunk. Finally one of them came to see if I was alright. (I wasn't) Any chance of allergic reaction to the dye? I cannot find any information to indicate so.
Posted Sat, 21 Sep 2013 in Women's Health
Answered by Dr. Ivan R. Rommstein 42 minutes later
Brief Answer:
probably iodine allergy

Detailed Answer:
Hi and welcome to XXXXXXX
was it sensory or auditory hallucination? Could you explain it a bit? Did you have it before it this is the first time? XXXXXXX contrast is common and this is the first thing to think of in your case. It usualy isn't manifested by typical hallucinations,but it may lead to confusion,hypotension,lightheadedness, dizziness,rash or blurred vision. every men react on different way. Also your symptoms may have been related to panic attacks or claustrophoby due to ct scan procedure even few hours after it.
However ,even typical hallucinations are reported in people who underwent mri or ct scan so this is probale cause on your case especially if you didn't take any medicines,alcohol or were dehydrated.
So i don't think that any treatment is necessary if you don't experience it anymore. If this happens again,you should do neurologic work up and head scan because it may indicate some brain disorders. Wish you good health. Regards
Above answer was peer-reviewed by
Follow-up: Underwent contrast CT scan of chest and was having hallucination. Underlying cause? 54 minutes later
The hallucination was visual and I was awake and frankly, in my mind I had invited the King and Queen of England to dinner. (really) The table was set and had a salad already prepared on it. I was cooking spaghetti on the stove as I had nothing else ready to give them on short notice. :-) My son came in and upon seeing him I got some small thread of reality. Then I began a different one while he was with me.
The hallucination lasted from 10:00am Fri til' 5:00 Sat at which point I went to bed and was awakened at 1:00 pm Sun. by my phone.
Nothing like this has ever happened.
About 2 wks prior to this my Dr. had prescribed Tramadol 50 mg. 4x a day. I only took 2 most days. I (now) hear this med can be XXXXXXX What say you?

Answered by Dr. Ivan R. Rommstein 28 minutes later
Brief Answer:

Detailed Answer:
Well, that's interesting hallucination. It indicates that your biggest wish is to XXXXXXX Queen of England:).
you didn't mention tramadol before...this is very important since tramadol is opioid analgetic. It means that it has significant effect on our brain sometimes similar to morphium or heroin and one of its sideffects are hallucinations. What are you using it for? Of course,tramadol is widely used as painkiller but for severe pain conditions and it should be used only with clear indications. it isnt XXXXXXX as morphium or heroin of course,but it should be used as less as possible because it may lead to addiction, breathing difficulties,opstipation and some other difficulties including hallucinations,delusions and similar. this all could be also triggered by ct scan and XXXXXXX allergy. So I suggest to visit your doctor who prescribed tramadol and tell him what happened. He should give you some nonopioid analgetic and there are many of them. and don't take any pill till that! Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor